Alert archive / Florida / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 76, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jun 15, 1996, 4:43 PM EDT for Seminole County, Florida. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 15, 1996, 4:43 PM EDT (20:43 UTC)
- Expired
- Jun 15, 1996, 5:45 PM EDT
- In force
- 62 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Seminole County, FL
The radar
The Melbourne radar (KMLB), 88 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 4:45 PM EDT | Hail 0.75 | Altamonte Spgs, FL | |
| Jun 15, 4:50 PM EDT | Hail 1.75 | Lake Mary, FL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 8.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 143 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 1111 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLB 152043 SVRMLB FLC117-152145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 443 PM EDT SAT JUN 15 1996 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 545 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN CENTRAL FLORIDA ...SEMINOLE COUNTY AT 440 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHWEST OF LONGWOOD THE THUNDERSTORM WAS MOVING SLOWLY SOUTH AND WILL AFFECT LONGWOOD/ALTAMONTE SPRINGS AREA THROUGH 530 PM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 1:54 PM EDT, 2 hours 49 minutes earlier.
Area forecast discussion, Jun 15, 1:54 PM EDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 152 PM EDT SAT JUN 15 1996 NOT AN EASY FCST TODAY. FIRST...88D SHOWING STRONG STORMS EXTENDING FROM TAMPA NE ACROSS MARION COUNTY TO JAX. EXPECT THINGS TO GET INTERESTING IN THE NOT TOO DISTANT FUTURE AS E CST C BRZ HAS SET UP AND COLLISIONS WILL BEGIN IN THE NEXT HOUR. IN ADDITION STORMS OVER IN WC FLA HAVE BEEN SHOWING STRONG CHARACTERISTICS AND WOULD NOT SURPRISED TO SEE THEM GO SVR. HOWEVER...BEST CHANCE OF SVR SHOULD BE IN MLB CWA. ALL MODELS SHOW/HINT AT SHORT DROPPING S FROM SE USA TO CUT OFF ALOFT OVER THE STATE/E GOM. OVERALL FLOW OVER THE AREA SHOULD BE DEEP EASTERLY (ONLY HAVE GRIDDED DATA FROM ETA). THIS WILL SUPPORT ACTIVITY COMING OFF THE COAST TONIGHT AND AFFECTING COASTAL COUNTIES. AS SYSTEM SETTLES OVER THE STATE/E GOM TOMMOROW...ATMOS SHOULD BECOME QUITE UNSTABLE WITH ABUNDANT LLVL MOISTURE. FLOW SHOULD BE DEEP EASTERLY SO WOULD EXPECT ACTIVITY WILL BE PREDOMINANTLY OVER INTIERIOR COUNTIES. ONLY FLY IN OINTMENT IS POSSIBLITIY OF STRONG STORMS. IF SYSTEM CUTS OFF OVER STATE WINDS FIELDS WILL BE NIL OVER FA WHICH MEANS A FEW STRONG PULSE STORMS INTERIOR/W CST. IF SYSTEM CUTS OFF FURTHER WEST WIND FIELDS COULD WIND UP BEING QUITE IMPRESSIVE AND THE ACTION COULD BE PENINSULA WIDE. IN EITHER CASE WE WILL SEE STORMS...ESPECIALLY OVER THE INTERIOR TOMMOROW...ALTHOUGH I DO NOT EXPECT A RAIN OUT ATTM. A GOOD SUGEESTION FOR POPS WOULD BE FOR TONIGHT WOULD BE 30% COASTAL COUNTIES/EXCLUDING VOLUSIA (20%). FOR TOMMOROW 30% BREVARD (COASTAL COUNTIES) SOUTH AND 50/60% REMAINDER OF FA. HODANISH
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 3:46 PM EDT | Severe Thunderstorm Warning | MLB | Volusia | 59 min |
| Jun 15, 5:16 PM EDT | Severe Thunderstorm Warning | MLB | Osceola | 59 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.